Hail, Brewster
- When
- May 25, 1:14 PM CST to 3:24 PM CST
- Where
- Brewster County, Alpine
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.367, -103.667
For the second night in a row, an active round of severe thunderstorms and flash flooding impacted parts of West Texas. Thunderstorms developed along a dryline just east of the mountainous terrain of southwest Texas, and moved east into the Permian Basin during the late evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
For the second night in a row, an active round of severe thunderstorms and flash flooding impacted parts of West Texas. Thunderstorms developed along a dryline just east of the mountainous terrain of southwest Texas, and moved east into the Permian Basin during the late evening. Large hail, damaging winds, and flash flooding resulted. The most significant flash flooding on the 25th was in the city of Midland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:00 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003
.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS. EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS. WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW. HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO. THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS. EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP. PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA. WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL. ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT. BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS. STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE. SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS. SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.
ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT. WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS. MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.
.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS. WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.
THANKS SJT FOR COORDINATION...
PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30
.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.
SNNMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 AM CDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO TONIGHT. THE SLIGHT RISK AREA EXCLUDES THE MOUNTAINS AND FAR SOUTHWEST TEXAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SUFFICIENT INSTABILITY WILL BE PRESENT FOR A FEW OF THESE STORMS TO REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERN. AS THE EVENING PROGRESSES...CLUSTERS OF THUNDERSTORMS WILL MERGE INTO A LARGER COMPLEX AND MOVE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH THE EVENING...THE PRIMARY CONCERN WILL TRANSITION TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. ONCE AGAIN SUFFICIENT INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE FROM SLOW MOVING THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT. COBB
The national radar mosaic for the moment the first event began.
5 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Reported on Highway 118.
Flash flooding resulted in high water over Highway 385.
Reported on Highway 385.
Reisdents and storm spotters reported flash flooding resulting in high water over many rural roads and over Highway 385 in southern Pecos County.
The Winkler County Airport ASOS measured a severe wind gust from thunderstorm outflow.
The local utility company reported power poles blown down by severe thunderstorm winds.
Numerous reports of flash flooding were received in the urban areas around the city of Midland. Water was reported to be flowing down several main roadways in Midland. At least three cars were stalled in flood waters, with one swept into Midland Draw. The normally dry draw had four feet of running water flowing in it. The driver of the car was rescued from the raging water in the draw. No serious injuries were reported.
Storm spotters reported flash flooding which resulted in high water running over the intersection of Interstate 20 and Business 20 on the west side of Big Spring.
Local authorities reported widespread flash flooding making many rural roads across the couny impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353575, 5355262, 5353580, 5353576, 5353581, 5353578, 5353577, 5355261, 5353579, 5355258, 5355259, 5355260.